Alert archive / Massachusetts / High Surf Advisories in 2020
High Surf Advisory 6, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this high surf advisory at Aug 14, 2020, 3:24 AM EDT for 6 counties in Massachusetts; Washington County, Rhode Island. It took effect at Aug 15, 2020, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2020, 3:24 AM EDT (07:24 UTC)
- In effect from
- Aug 15, 2020, 8:00 AM EDT
- Expired
- Aug 15, 2020, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Dukes County, MA, Essex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Washington County, RI
The radar
The Boston radar (KBOX), 35 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Aug 14, 1:34 AM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 14, 1:34 AM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Boston/Norton MA 134 AM EDT Fri Aug 14 2020 .SYNOPSIS... It will remain quite warm into Friday, but less humid as the frontal boundary pushes south of New England. High pressure building across the Canadian Maritimes will result in cooler temperatures this weekend especially across eastern Massachusetts. Low pressure may bring a period of showers sometime Sunday into Monday if it tracks close enough to the region. Regardless, expect mainly dry and seasonably warm afternoons Tuesday through Thursday. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... 130 AM Update... Forecast remains on track on a quiet night weather, with weak high pressure building in from Quebec. Nighttime microphysics satellite imagery shows some patchy fog developing along portions of the south coast but those are expected to stay localized. Rather comfortable sleeping conditions with dew points in the upper 50s to mid 60s away from the South Coast, where dew points remain in the upper 60s to low 70s. PREVIOUS DISCUSSION... 1030 PM Update... Forecast is largely on track so only made minor changes to bring near term forecast more in line with current obs and trends. 730 pm Update... Band of showers/light rain along south coastal New England and Long Island has continued to diminish/dissipate over the past few hours. What light rain is left has been falling out of an mid cloud deck/12kft. We should continue to see a trend of this lingering light rain diminishing during the evening, remaining confined to the south coast of MA/RI and the Cape/Islands. Have a slight chance pop in that area this evening, then dry for the overnight. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/... Friday... Temps likely overachieve tomorrow given deep boundary layer mixing up to 750 mb per model soundings combined with dry soils, expect another warm day with highs in the mid to upper 80s, low 80s across eastern MA in response to NE winds. Post frontal so expecting dry weather however upslope flow across the east slopes of Berks along with some instability may yield a few afternoon showers over western CT/MA. Otherwise dry weather prevails along with comfortable humidity by Aug standards, with dew pts in the upper 50s to lower 60s, except mid 60s along the south coast. More sunshine across eastern MA/RI with more clouds over the hilly terrain of CT into western-central MA. Friday night... Dry/pleasant weather during the evening but overnight as low pres south of New England develops low level NE jet develops over eastern MA with winds increasing to 15-25 mph toward daybreak Saturday. This increasing low level jet will likely bring strato-cu clouds onshore into eastern MA toward morning. Definitely cooler with lows 60-65, upper 50s possible northwest MA. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... 4 PM Update... Saturday... A relatively weak rex block extending from the Great Lakes Region into Quebec Saturday morning slowly shifts eastward during the day, with southern New England being more influenced by the associated mid level trough. Looking at the surface pattern, our area is in between a surface high pressure building over the Canadian Maritimes, and low pressure south of New England and east of the Mid Atlantic States. A second low pressure system is located to the west, in the mid Ohio Valley There is model discrepancy on the track of the 2 low pressure systems, and whether or not our area is more influenced by the maritime high or the surface lows. Either way we will likely have a brisk east/onshore/marine influenced wind, noticeably cooler, with increasing clouds in our area. Across the interior, we have a better chance for breaks of sunshine. The proximity of the low and some short wave energy could result in a few light rain/showers Saturday, with the best chances in the eastern half of our area. Will have low chance/slight chance pops there. Not expecting a washout, mainly dry but cooler weather should prevail. Highs ranging from the 70s to low 80s, warmest in the Connecticut River Valley, coolest near the eastern shoreline. Lows Saturday night in the mid 50s to mid 60s. Sunday and Monday... The Rex block moves further east while a deep mid level trough approaches from the west. At the surface, our area continues to be in between high pressure over the Canadian Maritimes and low pressure to our south, as the western most low from Saturday gradually makes its way eastward and off the mid Atlantic coast. Conditions for Sunday into Monday look similar to Saturday, except more guidance is leaning towards mostly cloudy skies with a chance for rain/showers even over the interior. Forecast temps reflect the forecast cloud cover combined with a second day of easterly flow- highs mainly in the 70s and low 80s, lows in the upper 50s and 60s. Tuesday through Thursday... Dry weather should prevail during much of this period, with high pressure building in from the west while the mid level trough axis shifts to our northeast. Might be a better chance for showers by Thursday, but a lot of uncertainty at this time. Expecting seasonably warm temperatures during this period. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... Forecaster Confidence Levels... Low - less than 30 percent. Moderate - 30 to 60 percent. High - greater than 60 percent. 0530Z Update: Rest of tonight...High confidence. VFR but low risk of MVFR/IFR along the immediate south coast including Cape Cod and Islands as frontal boundary may linger across the region. Patchy fog possible for Cape terminals, especially ACK at times. Winds light and variable. Friday...High confidence. VFR conditions with slight chance of showers and isolated thunderstorms in Western MA and CT. NE winds at 5 to 10 kt. Friday night...high confidence. VFR to start but MVFR/IFR possible late especially across eastern MA with increasing NE winds brining low clouds onshore. KBOS Terminal...High confidence in TAF. KBDL Terminal...High confidence in TAF. Outlook /Saturday Night through Tuesday/... Saturday: Mainly VFR, with areas IFR possible. Breezy. Slight chance SHRA. Saturday Night: MVFR/IFR conditions possible. Breezy. Slight chance SHRA, patchy BR. Sunday: MVFR/IFR conditions possible. Breezy. Chance SHRA. Sunday Night: Mainly IFR, with areas VFR possible. Breezy. Chance SHRA, patchy BR. Monday: Mainly VFR, with local IFR possible. Chance SHRA. Monday Night: Mainly VFR, with local IFR possible. Slight chance SHRA. Tuesday: VFR. && .MARINE... Tonight...light NE winds with evening showers across the southern waters. Low clouds and reduced vsby in fog possible toward morning across the Cape Cod and Nantucket waters. Friday...NE winds, dry weather and good vsby. Friday night...low pressure develop well south of New England, but its wind field will expand north into the MA/RI waters with NE winds 20-25 kt toward daybreak Saturday. Outlook /Saturday Night through Tuesday/... Saturday: Moderate risk for Small Craft Advisory winds with gusts up to 30 kt. Seas up to 5 ft. Slight chance of rain showers. Saturday Night: Low risk for Small Craft Advisory winds with gusts up to 25 kt. Areas of rough seas. Slight chance of rain showers, patchy fog. Sunday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain showers. Sunday Night through Monday Night: Winds less than 25 kt. Areas of rough seas. Chance of rain showers. Tuesday: Winds less than 25 kt. Seas up to 5 ft. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...None. MA...None. RI...None. MARINE...None. && SYNOPSIS...Nocera/NMB NEAR TERM...Nocera/Chai/NMB SHORT TERM...Nocera LONG TERM...NMB AVIATION...Nocera/Chai/NMB MARINE...Nocera/NMB
Hazardous weather outlook, Aug 13, 4:23 PM EDT, 11 hours 1 minute before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 423 PM EDT Thu Aug 13 2020 CTZ002>004-MAZ002>024-026-RIZ001>008-142030- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 423 PM EDT Thu Aug 13 2020 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-142030- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 423 PM EDT Thu Aug 13 2020 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:23 AM EDT | Gale Watch | BOX | 13 hr | |
| Aug 14, 3:23 AM EDT | Small Craft Advisory | BOX | 4 days |
Nearby
High Surf Advisories in Massachusetts, 2020High Surf Advisories in Rhode Island, 2020Every high surf advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.